Introduction: Stevens-Johnson syndrome (SJS) is an uncommon and potentially serious mucocutaneous disease. The most important step in the management of SJS is early recognition and immediate withdrawal of the causative agent. We present a patient with SJS associated with dimercaptopropane-1-sulfonate (DMPS) therapy.
Case report: An asymptomatic 11-year old boy who had been exposed chronically to mercury vapour had a 24-hour urine mercury concentration of 37 microgram/L (reference value <10 microgram/L). Exposure to the mercury vapour was stopped and treatment with oral DMPS was begun. After two weeks of therapy, he developed a disseminated cutaneous eruption of red pruritic macules on his chest and back, which three days later had spread all over his body with the discrete maculae becoming confluent; erosions and crusts developed on his lips and he had blisters in his mouth. The diagnosis of SJS was made, the DMPS was stopped, and the SJS resolved gradually.
Discussion: Chelation agents like DMPS or DMSA are increasingly used and are available over the counter in some countries. These drugs are used in patients with complaints that are attributed to mercury-containing dental amalgams and in children with autism.
Conclusion: The reported association suggests that SJS may be a potential complication of DMPS therapy, and this should be considered in the risk-benefit analysis of chelation. The reported association suggests that SJS may be a potential complication of DMPS therapy, and this should be considered in the risk-benefit analysis of chelation.